Captopril-triggered linear IgA bullous dermatosis

Research output: Contribution to journalArticlepeer-review

44 Scopus citations

Abstract

A 57-year-old African-American woman with a history of long-standing asthma, hypertension, and congestive heart failure was referred for an intensely pruritic, blistering eruption of 2 months duration. The blistering began 2 weeks after the initiation of captopril for essential hypertension. It was localized predominantly on the thighs and legs, but had recently spread to the upper extremities. Previously, the patient had been treated with albuterol and furosemide. She had been admitted to the hospital with a diagnosis of acute varicella, which was ruled out by a negative Tzanck preparation. Clarithromycin was prescribed upon discharge. Physical examination revealed multiple healed and crusted erosions ranging in size from 1 to 7 cm on the anteromedial aspect of the thighs and legs (Fig. 1). Discrete and confluent tense vesicles, some forming arciform or rosette-like patterns, were noted (Fig. 2). Multiple hypopigmented macules and patches were seen. On the flexural aspect of the forearms, there were multiple small erosions, some of which appeared excoriated. There were no urticarial lesions, and the oral mucosa and scalp were spared. A biopsy specimen of lesional skin from the left thigh revealed epidermal detachment at the dermal-epidermal junction with prominent festooning of dermal papillae. A dense, perivascular lymphohistiocytic infiltrate was present in the underlying dermis (Fig. 3). Well defined neutrophilic papillary microabscesses were not identified, nor were eosinophils. Direct immunofluorescence (DIF) staining revealed linear deposition of immunoglobulin A (IgA) at the dermal-epidermal junction (Fig. 4). Indirect immunofluorescence studies of the serum were negative for circulating pemphigus and pemphigoid antibodies. On the basis of these findings, a diagnosis of linear IgA bullous dermatosis was made. Despite discontinuation of captopril, the patient continued to develop new blisters. Treatment with dapsone was initiated at a dose of 25 mg t.i.d. Because of continued blister formation, the dose was increased to 50 mg t.i.d. and prednisone was added to the regimen. The latter was tapered over a period of 3 months. For the past year, dapsone has been administered at a dosage of 100 mg b.i.d., and the patient has experienced only occasional blister formation.

Original languageEnglish
Pages (from-to)608-612
Number of pages5
JournalInternational Journal of Dermatology
Volume37
Issue number8
DOIs
StatePublished - 1998

Fingerprint

Dive into the research topics of 'Captopril-triggered linear IgA bullous dermatosis'. Together they form a unique fingerprint.

Cite this